Alert archive / Louisiana / Flash Flood Warnings in 2018
Flash Flood Warning 42, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Oct 16, 2018, 6:41 AM CDT for 4 parishes in Louisiana. It was in force for 6 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 16, 2018, 6:41 AM CDT (11:41 UTC)
- Expired
- Oct 16, 2018, 12:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Iberia Parish, LA, Lafayette Parish, LA, Saint Martin Parish, LA, Vermilion Parish, LA
The radar
The Lake Charles radar (KLCH), 110 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 16, 7:15 AM CDT | FLASH FLOOD | New Iberia, LA | MULTIPLE REPORTS OF ROAD FLOODING ACROSS IBERIA PARISH. FLOODED AREAS INCLUDE THE FOLLOWING ROADS, ADMIRAL DOYLE BETWEEN ST JUDE AND HOPKINS, HIGHWAY 14 AND LELEUX RD, US 90 SERVICE RD FROM NORRIS RD TO HW 88, PARTS OF JEFFERSON ISLAND RD, AND BROKEN ARROW RD. |
| Oct 16, 7:45 AM CDT | FLASH FLOOD | Coteau, LA | PUBLIC SHARED SEVERAL PHOTOS OF FLASH FLOODING IN COTEAU. |
| Oct 16, 8:25 AM CDT | FLASH FLOOD | 2 Ese Abbeville, LA | PUBLIC SHARED PHOTO OF FLOODING ON S AIRPORT ROAD. |
| Oct 16, 9:38 AM CDT | FLASH FLOOD | Abbeville, LA | LA DOTD REPORTS PORTIONS OF LA 338 AND LA 14 ARE CLOSED DUE TO FLOODING. |
| Oct 16, 11:37 AM CDT | FLASH FLOOD | 2 Se Abbeville, LA | LA 3267 CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 612 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.5
The text
As transmitted.
121
WGUS54 KLCH 161141
FFWLCH
LAC045-055-099-113-161445-
/O.NEW.KLCH.FF.W.0042.181016T1141Z-181016T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
641 AM CDT TUE OCT 16 2018
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Southeastern Lafayette Parish in south central Louisiana...
Northwestern Iberia Parish in south central Louisiana...
Eastern Vermilion Parish in southwestern Louisiana...
West central St. Martin Parish in south central Louisiana...
* Until 945 AM CDT.
* At 640 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Three to six inches of rain
have fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Lafayette, New Iberia, Abbeville, Catahoula, Breaux Bridge, St.
Martinville, Forked Island, Avery Island, Intracoastal City,
Broussard, Youngsville, Erath, Delcambre, Loreauville, Cade,
Esther, Acadiana Regional Airport, Jefferson Island, Coteau and
Henry.
Additional rainfall amounts of one to three inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 2969 9230 2981 9239 2997 9227 3003 9213
3019 9197 3025 9170 3010 9166 2991 9182
2974 9212 2974 9214 2975 9213 2977 9215
2975 9215 2976 9218 2974 9217 2975 9221
2971 9218 2967 9226
$$
Jones1 follow-up statement
864
WGUS54 KLCH 161418
FFWLCH
LAC045-055-099-113-161715-
/O.EXT.KLCH.FF.W.0042.000000T0000Z-181016T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
918 AM CDT TUE OCT 16 2018
The National Weather Service in Lake Charles has extended the
* Flash Flood Warning for...
Southeastern Lafayette Parish in south central Louisiana...
Northwestern Iberia Parish in south central Louisiana...
Eastern Vermilion Parish in southwestern Louisiana...
West central St. Martin Parish in south central Louisiana...
* Until 1215 PM CDT.
* At 915 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Four to eight inches of rain
have fallen. Flash flooding is already occurring and additional
rainfall amounts of two to five inches are possible in the warned
area. This will result in continued flooding through 1215 PM.
* Some locations that will experience flooding include...
Lafayette, New Iberia, Abbeville, Catahoula, Breaux Bridge, St.
Martinville, Forked Island, Avery Island, Intracoastal City,
Broussard, Youngsville, Erath, Delcambre, Loreauville, Cade,
Esther, Acadiana Regional Airport, Jefferson Island, Coteau and
Henry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 2969 9230 2981 9239 2997 9227 3003 9213
3019 9197 3025 9170 3010 9166 2991 9182
2974 9212 2974 9214 2975 9213 2977 9215
2975 9215 2976 9218 2974 9217 2975 9221
2971 9218 2967 9226
$$
TWHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 4:16 AM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Oct 16, 4:16 AM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
416 AM CDT Tue Oct 16 2018
.DISCUSSION...
Active weather ongoing this early am with showers and
thunderstorms across coastal sections of southwest and south
central Louisiana, extending further inland towards central
Louisiana.
The cold front is now out over the Gulf of Mexico, but it is a
very shallow front and winds are still out of the south at 3000 ft
AGL based on KLCH VAD wind profile. This setup shows an
overrunning scenario for precipitation in our region today,
slowly weakening tonight into tomorrow. Several shortwaves will
rotate around the mid and upper level high over the southeastern
US, so while we are expecting to see rain both days, it should be
of the scattered variety each day. Rain could be locally heavy at
times, as our precipitable water values are forecast to be near
two inches today and Wednesday.
Thursday looks to be the best chance to see less rain, before rain
chances increase again Friday and Saturday as another cold front
approaches and moves through the region.
&&
.MARINE...
Small craft advisories are extended to this evening, and extended
to Sabine Lake and Calcasieu Lake besides the coastal waters west
of Intracoastal City. Winds and seas look to continue to be above
normal beyond this afternoon, so we will likely have to extend the
small craft advisory into tonight and extend it further east as
well.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 60 54 64 56 / 50 30 20 20
LCH 69 58 69 59 / 50 20 40 30
LFT 74 60 72 59 / 50 30 40 30
BPT 68 58 68 58 / 50 20 40 40
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until 7 PM CDT this evening for GMZ430-432-
450-452-470-472.
&&
PUBLIC...15Hazardous weather outlook, Oct 16, 5:21 AM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 521 AM CDT Tue Oct 16 2018 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 162100- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 521 AM CDT Tue Oct 16 2018 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will produce gusty winds of 30 to 40 mph and heavy rain which will reduce visibilities rapidly for short periods of time. Some places could see street flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be another round of showers and a few thunderstorms on Wednesday, before a drier Thursday. Friday and Saturday look to be stormy as another cold front moves through the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GMZ430-432-435-450-452-455-470-472-475-162100- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 521 AM CDT Tue Oct 16 2018 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight A small craft advisory is in effect for winds of 15 to 20 knots with higher gusts. Seas will be building to 3 to 6 feet. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Small craft advisories will likely be required for much of this week due to strong winds and high seas. .SPOTTER INFORMATION STATEMENT... No spotter activation is anticipated.
In the hours before
Special weather statement, Oct 16, 2:17 AM CDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
217 AM CDT TUE OCT 16 2018
LAZ052-160745-
Vermilion LA-
217 AM CDT TUE OCT 16 2018
...SPECIAL WEATHER STATEMENT...
At 216 AM CDT, Doppler radar was tracking a strong thunderstorm near
Freshwater City, moving north at 55 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Abbeville, Kaplan, Forked Island, Freshwater City, Meaux and Esther.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2955 9241 3006 9239 3007 9237 3007 9206
2975 9219 2975 9221 2972 9220 2955 9224
2954 9226 2953 9231
TIME...MOT...LOC 0716Z 188DEG 48KT 2962 9234
JonesSpecial weather statement, Oct 16, 2:47 AM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
247 AM CDT TUE OCT 16 2018
LAZ052-053-160815-
Iberia LA-Vermilion LA-
247 AM CDT TUE OCT 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IBERIA AND
NORTHEASTERN VERMILION PARISHES UNTIL 315 AM CDT...
At 247 AM CDT, Doppler radar was tracking a strong thunderstorm over
Esther, or near Intracoastal City, moving northeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Abbeville, Erath, Delcambre, Meaux, Esther, Jefferson Island and
Henry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2980 9230 3012 9220 3008 9207 3007 9206
3003 9197 3004 9196 3002 9189 2984 9211
2982 9213 2982 9214 2976 9220
TIME...MOT...LOC 0747Z 216DEG 27KT 2984 9221
JonesSpecial weather statement, Oct 16, 3:19 AM CDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
319 AM CDT TUE OCT 16 2018
LAZ052-053-160845-
Iberia LA-Vermilion LA-
319 AM CDT TUE OCT 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IBERIA AND EASTERN
VERMILION PARISHES UNTIL 345 AM CDT...
At 319 AM CDT, Doppler radar was tracking a strong thunderstorm over
Intracoastal City, moving northeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Abbeville, Intracoastal City, Forked Island, Erath, Delcambre, Meaux,
Esther, Jefferson Island and Henry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2973 9238 3012 9220 3003 9197 3004 9196
3002 9189 2983 9197 2978 9202 2972 9214
2972 9215 2976 9213 2975 9215 2976 9218
2974 9217 2975 9221 2971 9217 2970 9210
2968 9216 2969 9219 2968 9218 2967 9219
TIME...MOT...LOC 0819Z 210DEG 17KT 2981 9216
JonesThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 12:46 AM CDT | Special Marine Warning | LCH | 29 min | |
| Oct 16, 2:17 AM CDT | Special Weather Statement | LCH | Vermilion | 28 min |
| Oct 16, 2:47 AM CDT | Special Weather Statement | LCH | Vermilion | 28 min |
| Oct 16, 3:11 AM CDT | Areal Flood Advisory | LCH | Vermilion | 2 hr |
| Oct 16, 3:19 AM CDT | Special Weather Statement | LCH | Vermilion | 26 min |
| Oct 16, 3:43 AM CDT | Flash Flood Warning | LCH | Vermilion | 3 hr |
| Oct 16, 6:03 AM CDT | Areal Flood Advisory | LCH | Iberia, Lafayette, Saint Martin, Vermilion | 117 min |
| Oct 16, 8:38 AM CDT | Special Marine Warning | LCH | 67 min | |
| Oct 16, 12:16 PM CDT | Areal Flood Advisory | LCH | Iberia, Saint Martin, Vermilion | 6 hr |
Nearby
Flash Flood Warnings in Louisiana, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.